Oregon, 2007

Heavy Snow in Oregon, December 19 to 20, 2007

December 19 to 20, 2007 · NWS MFR · 3 events in 3 counties and zones

Yet another cold front brought heavy snow to Oregon. A Winter Storm Warning was issued for Oregon zones ORZ027/028 at 19/1351 PST, effective from 19/1800 til 20/1000 PST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Yet another cold front brought heavy snow to Oregon. A Winter Storm Warning was issued for Oregon zones ORZ027/028 at 19/1351 PST, effective from 19/1800 til 20/1000 PST. The warning was cancelled at 20/0844 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 19, 3:20 PM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 19, 3:20 PM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PST WED DEC 19 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY MORNING...HAVE ISSUED
NUMEROUS WINTER WEATHER HIGHLIGHTS FOR ALL INLAND AREAS. A
STRONG WET COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. THE
SYSTEM LOOKS SUBSTANTIALLY WETTER THAN IT DID 24 HOURS AGO AS
SATELLITE IMAGERY IS BRINGING A NICE 1.27 INCH PRECIPATABLE WATER
BAND WRAPED UP WITH THE FRONT. I HAVE MODIFIED SNOW AMOUNT
FORECASTS WHICH PROMPTED NUMEROUS WINTER WEATHER ADVISORIES AND
WARNINGS.  EVENT SHOULD BE TOO QUICK MOVING TO GENERATE FLOOD
ISSUES.

THURSDAY AFTERNOON AND THURSDAY NIGHT...THE 500MB TROUGH AXIS WILL
SWING THROUGH WESTERN OREGON BY MID DAY THURSDAY WITH ACTION
BEHIND THIS FEATURE RAPIDLY CHANGING TO SHOWERS AND DECREASING
THROUGH FRIDAY MORNING.

&&

.LONG TERM...FRIDAY WILL BE THE BEST DAY FOR HOLIDAY TRAVEL AS A
HIGH PRESSURE RIDGE PROVIDES A BRIEF BREAK BETWEEN WEATHER
SYSTEMS. I HAVE ADDED MENTION OF AREAS OF MORNING VALLEY FOG BUT
OTHERWISE THERE WILL ONLY BE INCREASING HIGH CLOUDS LATE IN THE
DAY AHEAD OF THE NEXT FRONT.

STRENGTH IS STILL SOMEWHAT IN QUESTION...BUT THE ECMWF AND GFS ARE
IN AGREEMENT ON THE NEXT COLD FRONT REACHING THE COAST SATURDAY
MORNING AND MOVING INLAND DURING THE AFTERNOON AND EVENING WITH SNOW
LEVELS BETWEEN 4000 AND 4500 FEET. EXPECT SCATTERED TO NUMEROUS
SHOWERS BEHIND THE FRONT LATE SATURDAY NIGHT INTO EARLY SUNDAY WHILE
A WARM FRONT ASSOCIATED WITH THE NEXT STORM APPROACHES THE COAST.

THE GFS AND ECMWF BEGIN TO MORE NOTICEABLY DIVERGE SUNDAY NIGHT WITH
THE ECMWF ABOUT 6 HOURS SLOWER BUT ALSO COLDER AND STRONGER THAN THE
GFS IN REGARDS TO A COLD FRONT THAT WILL AFFECT THE AREA IN THE
SUNDAY NIGHT/MONDAY MORNING PERIOD.

ANOTHER BREAK BETWEEN SYSTEMS IS LIKELY MONDAY NIGHT INTO CHRISTMAS
DAY...WHICH WOULD LIKELY PRODUCE ANOTHER BATCH OF LATE NIGHT AND
MORNING VALLEY FOG.

THE NEXT FRONT COULD ARRIVE TO THE COAST AS SOON AS TUESDAY
AFTERNOON WITH WET CONDITIONS LIKELY INLAND BY AROUND MIDNIGHT. BOTH
THE ECMWF AND GFS SHOW WET CONDITIONS LATE TUESDAY NIGHT INTO
WEDNESDAY WITH THE MODELS AGAIN SHOWING THE SAME TREND...THE ECMWF
SLOWER...STRONGER AND WETTER THAN THE GFS. FOR NOW...CHANCE POPS
WILL SUFFICE FOR WEDNESDAY WITH BOTH MODELS SHOWING POST FRONTAL
SHOWERS DESPITE A MAJOR DIFFERENCE IN POSITIONING OF THE UPPER LEVEL
TROUGH.

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS WILL BECOME WIDESPREAD IFR
AS A STRONG PACIFIC COLD FRONT MOVES INTO THE AREA. THE FREEZING
LEVEL WILL FALL RAPIDLY TONIGHT. PLEASE CHECK FOR AIRMETS AND
SIGMENTS OVER THE REGION.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
     ORZ023-ORZ024-ORZ025-ORZ026-ORZ029-ORZ030-ORZ031.
     WINTER STORM WARNING UNTIL 10 AM PST THURSDAY FOR ORZ027-ORZ028.

CA...SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
     CAZ084-CAZ085.
     WINTER STORM WARNING UNTIL 9 AM PST THURSDAY FOR CAZ080-CAZ082-
     CAZ083.
     SNOW AND BLOWING SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM
     PST THURSDAY FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON
     FOR PZZ350-PZZ356.

     HAZARDOUS SEAS WARNING UNTIL 10 AM PST FRIDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ370-PZZ376.

MWJ/DW
Hazardous weather outlook, Dec 19, 2:25 PM PST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
225 PM PST WED DEC 19 2007

ORZ023>026-202230-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
225 PM PST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING. SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO...THURSDAY

SNOW ADVISORY CONTINUES UNTIL 10 AM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-083-ORZ027-028-202230-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
225 PM PST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING. SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO...THURSDAY

WINTER STORM WARNING CONTINUES UNTIL 9 AM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-202230-
CENTRAL SISKIYOU COUNTY-
225 PM PST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 10 PM. SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO...THURSDAY

SNOW AND BLOWING SNOW ADVISORY CONTINUES UNTIL 10 AM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ029>031-202230-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
225 PM PST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING. SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO...THURSDAY

SNOW ADVISORY CONTINUES UNTIL 10 AM THRUSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HIGGINSON

In the hours before

Local storm report, Dec 19, 3:01 PM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PST WED DEC 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HEAVY RAIN       1 SSW OBRIEN            42.06N 123.71W
12/19/2007  M1.00 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            6 HOUR RAINFALL ENDING AT 3 PM PST.

&&

DW
Local storm report, Dec 19, 4:08 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
408 PM PST WED DEC 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     SNOW             1 W CRESCENT            43.46N 121.71W
12/19/2007  M7.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            8 HOUR SNOW TOTAL. 7 INCHES OF SNOW SINCE 8AM. STILL
            SNOWING. TEMPERATURE 32 DEGREES ALL DAY.

&&

SPENCER
Local storm report, Dec 19, 5:26 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
526 PM PST WED DEC 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY SNOW       2 W SISKIYOU SUMMIT     42.06N 122.60W
12/19/2007  M6.0 INCH        JACKSON            OR   TRAINED SPOTTER

            6 NICHES NEW SNOW SINCE 2PM

&&

SVEN
Local storm report, Dec 19, 5:27 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
527 PM PST WED DEC 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY SNOW       2 W SISKIYOU SUMMIT     42.06N 122.60W
12/19/2007  M6.0 INCH        JACKSON            OR   TRAINED SPOTTER

            6 INCHES NEW SNOW SINCE 2PM

&&

SVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Siskiyou Mountains & Southern Oregon Cascades

When
December 19, 6:00 PM PST to December 20, 8:00 AM PST
Where
Siskiyou Mountains & Southern Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
42.495, -122.645 (the zone’s center; the record gives no point)

The spotter 4WSW of Howard Prairie at Hyatt Lake Resort at 4800 feet recorded 18 inches of snow in 24 hours.

Other observations meeting warning criteria in ORZ028 (all times PST):|19/0800-20/0800 A spotter 16SE Butte Falls at Fish Lake Resort at 4600| feet reported 18 inches of snow in 24 hours.|19/0800-20/0800 A spotter 2W Siskiyou Summit at 4750 feet reported 18| inches of snow in 24 hours.

Heavy Snow, South Central Oregon Cascades

When
December 19, 6:00 PM PST to December 20, 8:00 AM PST
Where
South Central Oregon Cascades forecast zone
Reported by
Trained Spotter
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The spotter Diamond Lake Resort at 5200 feet recorded 21 inches of snow in 24 hours.

Other observations meeting warning criteria in ORZ027 (all times PDT):|19/0800-20/0800 The cooperative observer at Crater Lake reported 18.6| inches of snow in 24 hours.|19/0800-20/0800 The cooperative observer at Lemolo Lake reported 19| inches of snow in 24 hours.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
December 19, 6:00 PM PST to December 20, 8:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

The spotter 1W Crescent at 4470 feet recorded 15 inches of snow in 24 hours, 8 inches of which fell in the final 16 hours of the storm.

Other observations which met warning criteria in ORZ030 (all times PST):|19/1900-20/0800 A spotter 9NNE Bonanza at 4500 feet reported 7.5 inches| of snow in 19 hours, 5.5 inches of which fell between 19/1900 and| 19/2330 PST.|19/0800-20/0800 The cooperative observer at Chemult reported 17 inches| of snow in 24 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63464, 63467, 63468.